Rip Current, Cenrtral Cook County
- When
- September 10, 12:40 AM CST
- Where
- Cenrtral Cook County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
In the early morning of September 10th, a 20 year old male was walking with two friends near Oak Street Beach. He decided to jump into Lake Michigan and needed to be rescued by the Chicago Police Marine unit.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
In the early morning of September 10th, a 20 year old male was walking with two friends near Oak Street Beach. He decided to jump into Lake Michigan and needed to be rescued by the Chicago Police Marine unit. He was taken to a hospital in critical condition and died a few hours later. Waves were around 5 feet. In the early afternoon of September 11th, a woman in her 20s was pulled from Lake Michigan near 87th Street. She was taken to a hospital in critical condition and later died. Waves were around 4 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 9, 11:43 PM CST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1243 AM CDT Thu Sep 10 2020
.UPDATE...
915 PM CDT
The current forecast remains largely on track this evening with
occasional light rain showers brushing our northwestern zones. The
broad area of low stratus has gradually drifted south and now
envelopes nearly the entire forecast area. A decent temperature
and moisture gradient remains across the region with low 50s in
the NW to upper 60s in the SE. Did add a mention of patchy fog for
areas mainly outside of the metro tonight with some locations
already seeing visibility reductions. In addition, cannot fully
rule out light drizzle at times overnight.
Petr
&&
.SHORT TERM...
145 PM CDT
Through Thursday night...
The frontal inversion is still holding firm today, thus cloudy
skies and steady temperatures in the upper 50s to lower 60s with
northeast winds will continue autumn feel in the air in most
locations today. The wind has eased some as with the tighter
pressure gradient currently north of the Illinois-Wisconsin
border. Similar to yesterday, expect some erosion from the
southeast, though cumulus development may fill skies back in given
the higher dewpoint airmass across east central IL and central
IN. A sharp temperature gradient will develop as clearing moves
into areas well southeast of I-57, where 70s will spread in.
The elevated front which is the focus for showers with subtle
embedded shortwaves is now largely positioned northwest of the
Chicago area and across north central Illinois. These areas may
still see occasional light shower activity at times, first today
with a weak shortwave and more so tonight as an upper trough axis
will slide through Wisconsin, and again tomorrow late morning into
the afternoon with more organized shortwave currently across the
central Plains. The frontal boundary may sink back south a bit
farther south during the afternoon in conjunction with the
approaching wave. This will likely lead to some scattered
afternoon showers, though mainly west of the Chicago area.
Meanwhile the shortwave trough will drive a secondary surge in
the wind field tonight into early Thursday as it will shift the
pressure gradient back south across southern Lake Michigan. This
will reinforce the dangerous conditions along the shoreline and
some of the minor flooding issues also.
The frontal inversion will hold for the rest of the area and
continue the largely cloudy conditions and cool readings in the
60s away from the clearing areas south and east.
KMD
&&
.LONG TERM...
315 PM CDT
Friday through Wednesday...
The extended forecast will be mostly lacking for impactful
weather, with the main concern/item of note being the likelihood
of showers and possibly a few thunderstorms on Saturday.
Friday should finally lose the pesky low stratus, though we'll
probably still only end up with partial sunshine, which will serve
to limit high temps to the upper 60s to lower 70s (isolated mid
70s south) despite gradual warming aloft. Surface high pressure
over the Great Lakes region will gradually slide east through the
day, keeping a steady easterly surface wind in place.
Attention then turns to a vigorous mid and upper level
trough/closed low ejecting from the northern Plains on Friday
evening to the northern Lakes by Saturday evening. While the
system will have impressive dynamics with it, as the developing
surface low tracks toward the northern Lakes, only a narrow
ribbon of moisture return (60s Td peak) will be realized ahead of
the attendant cold front. This, as well as fairly weak lapse
rates and extensive cloud cover will keep instability meager. Some
isolated showers may be possible prior to midnight in the
northwest third of the CWA, but the bulk of the showers will occur
after midnight and especially into/through Saturday.
As mentioned, limiting factors for destabilization, also including
less than ideal timing of large scale forcing, suggests that
thunderstorm coverage on Saturday into Saturday evening will be
primarily isolated (slight chance mention) as the cold front
gradually progresses across the region. The above will also likely
preclude any stronger t-storm risk despite brisk mid and upper
level flow. Saturday's highs will reach the 70s (low-mid 70s north
and mid-upper 70s south). Shower and slight/isolated thunder
chances should quickly taper off during the evening. With
strongest forcing passing to our north, it's possible highest
rainfall totals with the system focus into northwest IL and WI.
A secondary cold front will move across the area on Sunday with
little fanfare due to dry advection behind the initial fro-pa.
Sunday will be a pleasant day with seasonable high temps ranging
from 72-78F. Sunday will kick off several days of dry and pleasant
weather, with a gradual warming trend through mid week from
near/slightly below normal Monday to above normal (around 80F) by
Wednesday.
Castro
&&
.AVIATION...
For the 06Z TAFs...
1243 AM...Forecast concerns include...
Ifr/lifr and patchy drizzle early this morning.
Low mvfr cigs rest of the period.
Chance of showers today.
A weak boundary is moving into northern IL early this morning
which is shifting winds more northerly and allowing cigs to dip
into lifr along with some light fog and patchy drizzle. This will
likely continue for a few hours with the trend for cigs to lift
back into ifr by daybreak. There is some uncertainty regarding how
fast cigs may lift into mvfr today along with how much they will
lift and that is likely dependent on increasing chances for
showers by late morning and into the afternoon. While this precip
is expected to be light...it does appear there will be scattered
showers or possibly drizzle today. Confidence is higher across
northwest IL and at rfd but added vicinity mention for the Chicago
terminals and some precip mention may be needed with later
forecasts. While the trend into mvfr cigs looks good...still
uncertainty on timing and specific cig heights. Ifr cigs may
persist longer across northwest IL. There is some potential for
cigs to lift into vfr tonight.
After a brief period of northerly winds early this morning...
wind directions should remain northeast for the rest of the period
with speeds in the 10-15kt range through this evening with speeds
diminishing some tonight. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until midnight
Friday.
IN...Beach Hazards Statement...INZ001-INZ002 until midnight Friday.
LM...Small Craft Advisory...IL nearshore waters until 10 PM Thursday.
Small Craft Advisory...IN nearshore waters until 7 PM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 400 PM CDT Wed Sep 9 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-102100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 400 PM CDT Wed Sep 9 2020 /500 PM EDT Wed Sep 9 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... High Swim Risk. Limited Lakeshore Flooding Risk. DISCUSSION... Hazardous conditions will continue along the Lake Michigan shore. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... High Swim Risk. Limited Lakeshore Flooding Risk. Late Friday Night through Saturday... Limited Thunderstorm Risk. DISCUSSION: Hazardous conditions will continue along the Lake Michigan shore on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-102100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 400 PM CDT Wed Sep 9 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Hazardous conditions for small craft. Late Friday Night through Saturday... Limited Thunderstorm Risk. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Cenrtral Cook County | 2020-09-10 | 20 | Male | In Water | Direct |
| Rip Current, Cenrtral Cook County | 2020-09-11 | 22 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921287, 922114.